Saturday, March 27, 2010

MGH- GI and Hematology

We had our first visits with the actual specialists at MGH on thursday, to say it was interesting would be an understatement. Both doctors were extremely thorough and I was able to share so much with them. They really did a good job getting a good past medical history. So the GI doctor believes that Sam could possibly have an AVM in his intestines and htat may be what has caused his bleeding, or at least been a piece of the cause for his bleeding. Info about this...

From WEBMD.com
Arteriovenous malformation (AVM) is a congenital defect in which arteries and veins are tangled and not connected by capillaries. The lack of capillaries allows blood traveling through the abnormal vessels to flow rapidly and under high pressure and prevents the nutrient rich blood in the arteries from reaching the tissues. AVM can occur in many different parts of the body, but those located in the brain, brainstem and spinal cord (neurological AVM) can affect the entire body.

Resources
National Institute of Neurological Disorders and Stroke (NINDS)
31 Center Drive
8A07
Bethesda, MD 20892-2540
Tel: (301)496-5751
Fax: (301)402-2186
Tel: (800)352-9424
Email: braininfo@ninds.nih.gov
Internet: http://www.ninds.nih.gov/

Apparently there could be a very mild AVM in the small intestines that has caused the bleeding. Apparently there is a very simple test that can test for this. But we will wait for the results of the Capsule Endoscopy before we proceed with this testing.

Secondly, when we saw the hematologist she also had some very interesting information to share. She asked when Sam had started the IVIG and if they always pre-medicated him with benadryl and tylenol. Which of course the answer was yes. WEll apparently Benadryl can cause a problem with the platelets clotting!!! I would be so relieved if this was the cause of his bleeding. But also extremely annoyed that NO ONE had ever had any concerns about this previously. Can you imagine if silly little benadryl has caused all this drama? All the medical tests, fears, etc etc and benadryl could be the cause? So I spoke with his immunologist and we will hold the benadryl the next dose and see what happens.

So there is certainly something to be said for a second opinion. We also then had an appointment with an endocrinologist as well. She will be looking into some hormonal imbalances that could possibly cause the temperature instability

No comments: